Texas, 2019

Hail in Texas, May 4, 2019

May 4, 2019 · NWS MAF · 2 events in 2 counties and zones

The dryline was backed up to the mountains of West Texas and southeast New Mexico. An upper level disturbance moved over the region which provided additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The dryline was backed up to the mountains of West Texas and southeast New Mexico. An upper level disturbance moved over the region which provided additional lift. Good instability and wind shear were in place. These conditions resulted in thunderstorms producing large hail across southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 4:50 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 4, 4:50 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 PM CDT Sat May 4 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

Expect VFR conditions for much of the night with tempo or
prevailing MVFR ceilings developing at most terminals between
05/10z to 05/14z Sunday. Widely scattered thunderstorms are
expected through this evening across west Texas and southeast New
Mexico but confidence was not high enough to include at any of the
terminals at this time. Will continue to monitor.

&&

.PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/

DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 4, 1:41 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 4:18 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat May 4 2019

TXZ075-042245-
Pecos TX-
518 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

LAT...LON 3103 10292 3111 10310 3126 10311 3135 10303
      3119 10274
TIME...MOT...LOC 2218Z 201DEG 14KT 3113 10305

10
Special weather statement, May 4, 4:43 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM MDT Sat May 4 2019

NMZ029-042315-
Northern Lea County NM-
443 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

LAT...LON 3324 10349 3336 10349 3337 10323 3325 10313
      3316 10324
TIME...MOT...LOC 2243Z 275DEG 18KT 3328 10337

10
Special weather statement, May 4, 4:44 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019

NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia.

LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
      3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436

10
Special weather statement, May 4, 4:46 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019

TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.

LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
      3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340

10
Special weather statement, May 4, 5:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019

NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
      3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332

10
Local storm report, May 4, 5:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 E MCDONALD            33.14N 103.27W
05/04/2019  E1.75 INCH       Lea                NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brewster

When
May 4, 6:10 PM CST to 6:15 PM CST
Where
Brewster County, 22 mi NE of Panther Junction
Measured
2 in hail
Reported by
Park/Forest Service
Coordinates
29.525, -103.041

Hail, Gaines

When
May 4, 6:48 PM CST to 6:53 PM CST
Where
Gaines County, 4 mi E of Higginbotham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -102.911

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815045, 815049.